Alert archive / Virginia / Wind Advisories in 2014
Wind Advisory 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 11, 2014, 2:47 PM EST for 22 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Jan 11, 2014, 6:00 PM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2014, 2:47 PM EST (19:47 UTC)
- In effect from
- Jan 11, 2014, 6:00 PM EST
- Expired
- Jan 12, 2014, 8:41 AM EST
- In force
- 15 hr
- Issued by
- NWS Blacksburg, VA
All 28 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 30 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 541 m²/s²
- 0-3 km storm-relative helicity
- 563 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
088 WWUS71 KRNK 111947 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 247 PM EST SAT JAN 11 2014 ...EXPECT VERY GUSTY WINDS BEHIND A COLD FRONT... .A COLD FRONT WILL MOVE THROUGH AND THEN EAST OF THE AREA TONIGHT. BEHIND THE FRONT...VERY GUSTY NORTHWEST WINDS ARE EXPECTED WITH GUSTS AS HIGH AS 50 MPH. THE WINDS WILL BEGIN TO WEAKEN AFTER SUNRISE SUNDAY. NCZ001-018-VAZ015-120400- /O.NEW.KRNK.WI.Y.0003.140111T2300Z-140112T1400Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY 247 PM EST SAT JAN 11 2014 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM EST SUNDAY. * LOCATIONS...THE NORTHERN MOUNTAINS OF NORTH CAROLINA...AND MAINLY WESTERN GRAYSON COUNTY VIRGINIA. * HAZARDS...VERY GUSTY WINDS. * WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...BEST POTENTIAL BETWEEN 900 PM AND 600 AM. * IMPACTS...DOWNED LIMBS...DOWNED SMALL TREES...AND BUFFETING WINDS FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
3 follow-up statements
090 WWUS71 KRNK 120209 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 909 PM EST SAT JAN 11 2014 ...EXPECT VERY GUSTY WINDS BEHIND A COLD FRONT... .A COLD FRONT HAS MOVED EAST OF THE AREA. BEHIND THE FRONT...VERY GUSTY NORTHWEST WINDS ARE EXPECTED WITH GUSTS AS HIGH AS 50 MPH. THE WINDS WILL BEGIN TO WEAKEN AFTER SUNRISE SUNDAY. NCZ001-018-VAZ015-121015- /O.CON.KRNK.WI.Y.0003.000000T0000Z-140112T1400Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY 909 PM EST SAT JAN 11 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST SUNDAY... * LOCATIONS...THE NORTHERN MOUNTAINS OF NORTH CAROLINA...AND MAINLY WESTERN GRAYSON COUNTY VIRGINIA. * HAZARDS...VERY GUSTY WINDS. * WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...BEST POTENTIAL...THROUGH 600 AM. * IMPACTS...DOWNED LIMBS...DOWNED SMALL TREES...AND BUFFETING WINDS FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
823 WWUS71 KRNK 120903 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 403 AM EST SUN JAN 12 2014 ...VERY GUSTY NORTHWEST WINDS TO CONTINUE THROUGH MID-MORNING... .A STRONG COLD FRONT MOVED THROUGH THE REGION SATURDAY EVENING. IN ITS WAKE...STRONG AND VERY GUSTY NORTHWEST WINDS WERE NOTED...ESPECIALLY ACROSS THE HIGHER ELEVATIONS OF THE ALLEGHANY AND BLUE RIDGE MOUNTAINS OF EASTERN WEST VIRGINIA...WESTERN VIRGINIA...AND THE NORTHWEST NORTH CAROLINA MOUNTAINS. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 50 MPH HAVE BEEN COMMON THROUGHOUT THE EARLY MORNING HOURS...AND THESE ARE FORECAST TO CONTINUE UNTIL JUST AFTER DAYBREAK...WHEN THEY ARE EXPECTED TO DIMINISH. NCZ002-VAZ009>014-016>020-022>024-WVZ042>045-121400- /O.EXA.KRNK.WI.Y.0003.000000T0000Z-140112T1400Z/ ALLEGHANY NC-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER- SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...SPARTA...MARION...BLAND...PEARISBURG... WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE... SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...BLUEFIELD... FLAT TOP...HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO... RAINELLE 403 AM EST SUN JAN 12 2014 ...WIND ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST THIS MORNING. * LOCATIONS...AREAS GENERALLY ALONG AND EAST OF THE ALLEGHANYS TO JUST EAST OF THE BLUE RIDGE. * HAZARDS...STRONG AND VERY GUSTY NORTHWEST WINDS. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS OF 45 TO 50 MPH. * TIMING...THROUGH 9 AM EST SUNDAY MORNING. * IMPACTS...DOWNED LIMBS...DOWNED SMALL TREES...AND BUFFETING WINDS FOR HIGH PROFILE VEHICLES. A FEW POWER OUTAGES ARE ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$ NCZ001-018-VAZ015-121400- /O.CON.KRNK.WI.Y.0003.000000T0000Z-140112T1400Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY 403 AM EST SUN JAN 12 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... * LOCATIONS...THE NORTHERN MOUNTAINS OF NORTH CAROLINA...AND MAINLY WESTERN GRAYSON COUNTY VIRGINIA. * HAZARDS...VERY GUSTY WINDS. * WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...BEST POTENTIAL...THROUGH 600 AM. * IMPACTS...DOWNED LIMBS...DOWNED SMALL TREES...AND BUFFETING WINDS FOR HIGH PROFILE VEHICLES. A FEW POWER OUTAGES ARE ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$ RAB
960 WWUS71 KRNK 121341 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 841 AM EST SUN JAN 12 2014 ...WINDS GRADUALLY DIMINISHING OVER THE AREA... .SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE SOUTH AND WEST TODAY ALLOWING WINDS TO CONTINUE TO SLOWLY DIMINISH. NCZ001-002-018-VAZ009>020-022>024-WVZ042>045-121445- /O.CAN.KRNK.WI.Y.0003.000000T0000Z-140112T1400Z/ ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...PULASKI... BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 841 AM EST SUN JAN 12 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. WINDS ACROSS THE AREA HAVE FALLEN TO BELOW ADVISORY LEVELS...AND WILL CONTINUE TO DIMINISH AS THE DAY PROGRESSES. $$ WERT
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 11, 1:14 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Jan 11, 1:14 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 114 PM EST SAT JAN 11 2014 .SYNOPSIS... COLD FRONT MOVES THROUGH TODAY. HIGH PRESSURE BUILDS IN SUNDAY. ANOTHER FRONT ARRIVES BY TUESDAY WITH SURGE OF COLDER AIR PUSHING IN BEHIND IT. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 1250 PM EST SATURDAY... ONLY MINOR ADJUSTMENTS TO THE GOING FORECAST. THE SWATH OF PRECIPITATION ALONG AND JUST AHEAD OF THE FRONT IS CONTINUING IS PROGRESSION ACROSS THE AREA. THE POTENTIAL FOR THUNDERSTORMS STILL EXISTS...BUT ONLY ACROSS THE FAR EASTERN PARTS OF THE AREA FOR ANOTHER HOUR OR TWO. WINDS ARE BECOMING GUSTY FROM THE SOUTHWEST IN THE WESTERN PARTS OF THE AREA. THEY WILL START TO BECOME WESTERLY SOON AS THE FRONT ARRIVES AND THE WIND SHIFT. AS OF 1005 AM EST SATURDAY... BIGGEST ADJUSTMENT TO THE FORECAST THIS MORNING REFLECTS TWO DISTINCT AREAS OF PRECIPITATION ACROSS THE AREA. THE FIRST IS CURRENTLY EXITING THE EASTERN PORTION OF THE REGION. SOME THUNDERSTORM ACTIVITY HAS BEEN ASSOCIATED WITH IT...AND WILL CONTINUE TO MENTION ISOLATED THUNDER ALONG ITS LEADING EDGE AS IT PROGRESSES EASTWARD. THE NEXT ROUND OF PRECIPITATION ALONG AND JUST AHEAD OF THE APPROACHING COLD FRONT. WHILE NO THUNDER HAS BEEN NOTED YET WITH IT...WE EXPECT ISOLATED THUNDER TO BE POSSIBLE WITH ITS LEADING EDGE AS IT TOO PROGRESSES EASTWARD THROUGH THE REGION. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH LEADING EDGE. HOWEVER...GIVEN ITS SPEED...AND WATER ISSUES MAY BE IN URBAN AREAS. HAVE ALSO SPED UP THE TIMING OF THE ENDING OF THE PRECIPITATION IN THE WEST...OR AT LEAST THE HEAVY AND ABUNDANT AREAS. GUSTY NORTHWEST WINDS OF 20 TO 30 MPH WILL BE COMMON ALONG AND BEHIND THIS LEADING EDGE. AS OF 300 AM EST SATURDAY... CAD IN PLACE AND WILL HANG TOUGH THROUGH MUCH OF THE DAY UNTIL FRONTAL PASSAGE AND HEAVIER SHOWERS SCOURS IT OUT. THIS POSES A TRICKY TEMP FORECAST...BUT THINK IT WILL GET MILDER THAN THE MET GUIDANCE BUT NOT AS WARM AS MAV OUT EAST. THE MODELS SHOWING WEDGE FRONT RAINFALL IN PIECES THIS MORNING ACROSS THE EASTERN TWO THIRDS OF THE CWA...THEN FRONTAL SHOWERS ARRIVING IN THE MTNS BY LATE MORNING AND EXITING THE PIEDMONT EARLY THIS EVENING. THE SPC FOLKS NUDGED THE SLIGHT RISK OF SVR TO THE EAST...BUT STILL INSTABILITY AND SHEAR MAY BE ENOUGH TO WARRANT GUSTY THUNDER IN THE FAR SE THIS AFTERNOON. RAINFALL SHOULD BE GENEROUS ON THE ORDER OF ONE HALF TO ONE AN A HALF INCHES. EXPECT COLD AIR ADVECTION WILL BE DELAYED UNTIL THE EVENING. LOOKING AT THE DRY SLOT PUSHING INTO THE MTNS THIS AFTERNOON THEN SE WV/NW NC GETTING INTO UPSLOPE SHOWERS OVERNIGHT WITH UPPER TROUGH MOVING ACROSS. NOT A LOT OF QPF SO NOT EXPECTING MUCH SNOWFALL...UP TO AN INCH IN WRN GREENBRIER. PRESSURE RISES/CAA AND 45 KNOT LOW LVL WINDS WILL BRING GUSTY CONDITIONS OVERNIGHT...WITH A SECOND SURGE TOWARD DAWN SUNDAY. AT THIS TIME HEDGING GUSTS TO UNDER 40 KNOTS...SO NO ADVISORY FOR WINDS AT THIS TIME. TEMPS TONIGHT WILL BE DROPPING TO THE LOWER 30S WEST TO UPPER 30S EAST. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... AS OF 400 AM EST SATURDAY... A PROGRESSIVE PATTERN WILL PREVAIL THROUGH THE SHORT TERM...WITH A SERIES OF FAIRLY HEALTHY FULL-LATITUDE SHORT WAVES SLATED TO CROSS THE REGION DURING THE TIME FRAME. THE SATURDAY SYSTEM WILL BE WELL OFF THE COAST AT THE BEGINNING OF THE SHORT TERM. UPSLOPE -SHSN MAY CONTINUE FOR A FEW HOURS INTO THE MORNING SUN...BUT SFC WINDS BEGIN TO BACK TO THE SW FAIRLY QUICKLY THROUGH THE DAY IN RESPONSE TO THE NEXT UPSTREAM TROUGH...AT THIS TIME FRAME MOVING INTO THE ROCKIES...WITH SHORT WAVE RIDGING ALOFT NOTED INTO OUR AREA BY AFTERNOON. THUS...ADDITIONAL UPSLOPE POTENTIAL APPEARS NEGLIGIBLE. IN ADDITION...TEMPS WARM FAIRLY QUICKLY AT 850MB AND BY AFTERNOON ARE ALREADY WELL ABOVE 0C...EVEN +4C IN THE MOUNTAINS. THUS...SUN SHOULD TURN OUT TO BE A FAIRLY PLEASANT DAY WITH HIGHS IN THE 40S MOUNTAINS AND 50S PIEDMONT AND ABUNDANT SUNSHINE BY AFTERNOON. THE AFOREMENTIONED FULL-LATITUDE UPSTREAM TROUGH WILL MOVE INTO THE REGION MON. LIMITED MOISTURE RETURN AND QUICK TIMING BEHIND THE SAT-SUN SYSTEM WILL LEAD TO LIMITED QPF...MAINLY 0.10 TO 0.20 INCH -SHRA ACTIVITY. TEMPS ARE TOO WARM ON THE FRONT SIDE OF THE SYSTEM FOR ANYTHING OTHER THAN RAIN...BUT DYNAMICS ARE STRONG ENOUGH FOR -SHRA IN MOST PARTS OF THE CWA...BUT THE BEST CHCS SHOULD BE ACROSS THE MOUNTAINS WITH AID FROM UPSLOPE. FOR TUE-WED...A DEEPENING UPPER TROUGH IS NOTED ACROSS THE EASTERN U.S...ESPECIALLY NORTH OF 35 DEG LATITUDE...AS AN ALBERTA CLIPPER MERGES WITH THE AFOREMENTIONED SYSTEM. MODEST CAA ADVECTION IS NOTED WITH THIS DEEPENING TROUGH...WHICH SHOULD CRANK UP THE UPSLOPE MACHINE TO AT LEAST MODEST AMOUNTS ACROSS THE ALLEGHANYS. HOWEVER...MORE IMPORTANT IS AN AREA OF PVA ROUNDING THE BASE OF THE TROUGH THROUGH THE SOUTHERN APPALACHIANS AND THEN PIVOTING NEWD INTO THE WESTERN PARTS OF THE CWA EARLY WED. BOTH THE ECMWF AND GFS CLEARLY DEPICT THIS FEATURE...WHICH COULD RESULT IN A SNOW EVENT OF SOME SIGNIFICANCE IN A SMALL AREA...ESPECIALLY ACROSS THE NEW RIVER VALLEY AND IMMEDIATE ADJACENT AREAS TO THE WEST. THE FEATURE IS SMALL AND COMPACT AND THERE ARE NOTABLE DIFFERENCES IN THE ECMWF AND GFS PLACEMENT OF THIS FEATURE...WITH THE GFS MORE ACROSS NC AND THE ECMWF MORE INTO THE NEW RIVER/SHENANDOAH VALLEY...SIMILAR SUCH SNEAKY SYSTEMS IN THE PAST HAVE NETTED SOME ACCUMULATING SNOW TO SAY THE LEAST...SO THIS WILL CERTAINLY NEED TO BE WATCHED FOR CONSISTENCY. FOR THE MAJORITY OF THE CWA...THIS WOULD OCCUR TUE NIGHT- WED. THUS...FOR NOW...HAVE ADVERTISED -SHSN WEST TO -SHRA/-SHSN EAST WITHIN THIS TIME FRAME. TEMPERATURES WILL TREND COLDER WITH THE UPPER TROUGHING...BUT GIVEN THAT 850MB TEMPS BOTTOM OUT IN THE -12C RANGE...NOTHING COMPARED TO OUR RECENT BELOW ZERO SPELL. MOST AREAS OUTSIDE THE MOUNTAINS WILL STILL SEE MAX TEMPS IN THE 40S. && .LONG TERM /TUESDAY THROUGH FRIDAY/... AS OF 415 AM EST SATURDAY... MUCH OF THE EXTENDED WILL BE DOMINATED BY THE POLAR VORTEX/EASTERN U.S. TROUGHING. HOWEVER...IT IS IMPORTANT TO NOTE THAT THIS SITUATION IN NO WAY RIVALS THE DEPTH AND DEGREE OF COLD AIR WE SAW EARLIER THIS WEEK. NORTHWEST FLOW ALOFT WILL PREVAIL THROUGH THE MAJORITY OF THE PERIOD...BUT THE MAIN TROUGH AXIS GRADUALLY SHIFTS NE OF THE REGION THROUGH THE PERIOD. THUS...FURTHER ALBERTA CLIPPERS AND THEIR EFFECTS...AT LEAST IN TERMS OF ANY MOISTURE...SHOULD REMAIN NE OF THE FORECAST AREA THROUGH THE PERIOD. OVERALL...EXPECT DRY CONDITIONS WITH VARIABLE CLOUDINESS...DETERMINED LARGELY BY CLIPPERS PASSING TO THE NORTH OF THE AREA THROUGH THE MEAN TROUGH...AND SEASONABLY COOL TEMPERATURES THROUGH THE PERIOD. OUTSIDE OF THE MOUNTAINS IN DOWNSLOPE AREAS...WOULD EXPECT MOSTLY SUNNY AND A GOOD 10-15 DEGREES WARMER THAN IN THE MOUNTAINS WITH UPSLOPE CLOUDS AND COLDER TEMPERATURES. BOTTOMLINE...NO SIGNIFICANT WEATHER CONCERNS THROUGH THE PERIOD. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 110 PM EST SATURDAY... A COLD FRONT WILL PUSH OVER THE AREA...WHICH WILL SLOWLY ERODE THE WEDGE EAST OF THE BLUE RIDGE. CEILINGS AND VISIBILITIES HAVE BOUNCED UP AND DOWN DURING THE PAST SEVERAL HOURS...AND MODEL GUIDANCE CONTINUES TO SHOW LITTLE CONFIDENCE THROUGH THE EVENING ON THE EXACT TIMING AND CATEGORIES. THE OVERALL TIMING OF THE FRONTAL PASSAGE APPEARS TO BE AN HOUR OR TWO EARLIER THAN ANTICIPATED BASED ON CURRENT SATELLITE AND RADAR. CEILINGS MAY STILL DROP TO IFR AT TIMES FOR LYH/DAN UNTIL THE WEDGE BREAKS...AND MVFR CONDITIONS MAY APPEAR ELSEWHERE. SURFACE WINDS SHOULD INCREASE FROM THE SOUTHWEST AND TURN TO THE WEST AS THE FRONT ADVANCES...WITH GUSTS REACHING 20-30 KT. THE RAIN SHOULD CLEAR ALL SITES BY 00Z TONIGHT...WHICH WOULD ALLOW VFR CONDITIONS TO RETURN FOR ROA/LYH/DAN. FOR BLF/LWB/BCB...SOME STRATOCUMULUS AND A STRAY SNOW SHOWER AIDED BY UPSLOPE FLOW MAY KEEP THESE SITES AT MVFR DURING THE NIGHT. HIGH PRESSURE SHOULD ARRIVE BY SUNDAY TO ALLOW SKIES TO CLEAR...AND BRING VFR CONDITIONS FOR ALL SITES. THE NEXT LOW PRESSURE SYSTEM IS PROJECTED TO ARRIVE BY MONDAY NIGHT INTO TUESDAY MORNING...WHICH WOULD BRING SOME MVFR CONDITIONS AND RAIN SHOWERS IN THE PIEDMONT...WITH A FEW SNOW SHOWERS POSSIBLE IN THE MOUNTAINS. THE LONG RANGE MODELS SHOW A SMALL CLIPPER SYSTEM TRACKING OVER THE MID ATLANTIC BY TUESDAY NIGHT INTO WEDNESDAY. SOME UNCERTAINTY STILL EXISTS WITH THIS COMPACT FEATURE...BUT IT WILL BE WORTH WATCHING AS SOME ACCUMULATING SNOW MAY OCCUR FOR BLF/LWB ON WEDNESDAY...AND EVEN BCB/ROA MAY SEE A FEW SNOW SHOWERS. OTHERWISE...VFR CONDITIONS SHOULD PREVAIL ACROSS THE PIEDMONT FOR MOST OF NEXT WEEK...WHILE MVFR CONDITIONS MAY BE MORE LIKELY IN THE MOUNTAINS DURING WEDNESDAY AND THURSDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...DS/WP SHORT TERM...RAB LONG TERM...KK/RAB AVIATION...PW
Hazardous weather outlook, Jan 11, 9:03 AM EST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 903 AM EST SAT JAN 11 2014 VAZ007-WVZ042-043-045-121415- TAZEWELL-MERCER-SUMMERS-GREENBRIER- 903 AM EST SAT JAN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ009>020-022>024-WVZ044-121415- ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-MONROE- 903 AM EST SAT JAN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NORTHWEST WINDS COULD GUST AS HIGH AS 45 MPH TONIGHT BEHIND A COLD FRONT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ043-044-058-059-121415- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- 903 AM EST SAT JAN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS THIS AFTERNOON COULD BRING STRONG WINDS. ALSO...LOCALLY HEAVY RAINS MAY PROMPT ISOLATED URBAN OR SMALL STREAM FLOODING...ESPECIALLY IN AREAS IMPACTED BY HEAVY RAIN THIS MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-019-020-VAZ032>035-045>047-121415- SURRY-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-CAMPBELL- APPOMATTOX-BUCKINGHAM- 903 AM EST SAT JAN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NORTHWEST WINDS COULD GUST AS HIGH A 40 MPH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 11, 9:56 AM EST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
956 AM EST SAT JAN 11 2014
VAZ012>017-111545-
MONTGOMERY VA-GRAYSON VA-WYTHE VA-PULASKI VA-FLOYD VA-CARROLL VA-
956 AM EST SAT JAN 11 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
EASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
SOUTHEASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...
CENTRAL PULASKI COUNTY IN SOUTHWEST VIRGINIA...
FLOYD COUNTY IN SOUTHWEST VIRGINIA...
CARROLL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 1045 AM EST
* AT 954 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF SHOWERS EXTENDING FROM NEAR RADFORD TO NEAR
TWIN OAKS...MOVING TO THE EAST AT 40 MPH. LIGHTNING AND THUNDER
HAVE OCCASIONALLY BEEN OBSERVED WITHIN THIS LINE AS WELL.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
PILOT...
CHRISTIANSBURG...
RADFORD...
INDIAN VALLEY...
AND ALLISONIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE MONITOR LOCAL RADIO AND TELEVISION FOR ADDITIONAL
INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3717 8064 3720 8019 3711 8018 3711 8012
3699 8012 3695 8018 3688 8021 3680 8039
3675 8040 3674 8046 3669 8046 3665 8049
3664 8054 3665 8060 3660 8063 3655 8061
3658 8132
TIME...MOT...LOC 1451Z 270DEG 30KT 3712 8062 3657 8113
16Special weather statement, Jan 11, 10:31 AM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1031 AM EST SAT JAN 11 2014
VAZ018-022-023-033-034-111600-
BEDFORD VA-FRANKLIN VA-CRAIG VA-ROANOKE VA-BOTETOURT VA-
1031 AM EST SAT JAN 11 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
EAST CENTRAL CRAIG COUNTY IN SOUTHWEST VIRGINIA...
ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 1100 AM EST
* AT 1030 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG SHOWERS EXTENDING FROM NEAR ORISKANY TO
NEAR ELLISTON-LAFAYETTE...MOVING TO THE EAST AT 40 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE SHOWERS.
* LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM CITY...
CATAWBA...
STEWARTSVILLE...
AND MONTVALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE MONITOR LOCAL RADIO AND TELEVISION FOR ADDITIONAL
INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3761 7959 3758 7957 3754 7952 3707 7975
3709 8011 3712 8013 3711 8017 3724 8020
3761 8003 3766 7968
TIME...MOT...LOC 1528Z 253DEG 40KT 3757 7999 3721 8016
16Special weather statement, Jan 11, 10:57 AM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 AM EST SAT JAN 11 2014
NCZ003-004-019-020-111645-
STOKES NC-SURRY NC-YADKIN NC-WILKES NC-
1057 AM EST SAT JAN 11 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
WESTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
EASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 1145 AM EST
* AT 1055 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG SHOWERS EXTENDING FROM NEAR PINE RIDGE
TO NEAR BOOMER...MOVING TO THE EAST AT 40 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE SHOWERS. IN
ADDITION...A FEW THUNDERSTORMS MAY BECOME EMBEDDED WITHIN THE LINE.
* LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
NORTH WILKESBORO...
MOUNTAIN PARK...
ELKIN...
AND WILKESBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE SHOWERS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION
FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE
NATIONAL WEATHER SERVICE.
&&
LAT...LON 3605 8140 3610 8135 3656 8077 3654 8021
3605 8077 3604 8120 3600 8132
TIME...MOT...LOC 1552Z 264DEG 34KT 3653 8075 3603 8130
16Special weather statement, Jan 11, 11:00 AM EST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EST SAT JAN 11 2014
VAZ023-024-033>035-044-111630-
BEDFORD VA-FRANKLIN VA-AMHERST VA-ROCKBRIDGE VA-PITTSYLVANIA VA-
BOTETOURT VA-
1100 AM EST SAT JAN 11 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
WESTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
NORTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 1130 AM EST
* AT 1100 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING INTENSE SHOWERS ALONG A LINE EXTENDING FROM NEAR GOSHEN TO
NEAR ROCKY MOUNT...MOVING TO THE EAST AT 45 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE SHOWERS.
* LOCATIONS IMPACTED INCLUDE...
FOREST...
STEWARTSVILLE...
COLLIERSTOWN...
ROCKBRIDGE BATHS...
AND BUENA VISTA CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE SHOWERS MAY INTENSIFY INTO A LINE OF STRONG THUNDERSTORMS...SO
MONITOR LOCAL RADIO AND TELEVISION FOR ADDITIONAL INFORMATION...AND
POSSIBLE WARNINGS...FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3789 7916 3781 7917 3777 7907 3747 7919
3744 7927 3739 7924 3686 7956 3685 8001
3803 7950 3804 7940
TIME...MOT...LOC 1556Z 268DEG 39KT 3797 7947 3693 7992
16Special weather statement, Jan 11, 11:48 AM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1148 AM EST SAT JAN 11 2014 NCZ004-005-VAZ032-043-044-111745- STOKES NC-ROCKINGHAM NC-HENRY VA-PATRICK VA-PITTSYLVANIA VA- 1148 AM EST SAT JAN 11 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA... WESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA... SOUTHERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA... SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA... SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 1245 PM EST * AT 1147 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING INTENSE SHOWERS AND THUNDERSTORMS FROM NEAR FIELDALE TO NEAR GERMANTON...MOVING TO THE EAST AT 35 MPH. * WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS ACTIVITY. * LOCATIONS IMPACTED INCLUDE... EDEN... KING... WENTWORTH... MADISON... AND SPENCER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE SHOWERS AND STORMS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3626 8043 3667 8013 3670 7944 3625 7986 TIME...MOT...LOC 1643Z 260DEG 32KT 3668 7994 3626 8027 16
Special weather statement, Jan 11, 12:31 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 PM EST SAT JAN 11 2014
NCZ005-006-VAZ044-058-111800-
ROCKINGHAM NC-CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
1231 PM EST SAT JAN 11 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 100 PM EST
* AT 1229 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING SHOWERS...WITH OCCASIONAL EMBEDDED THUNDERSTORMS...ALONG
A LINE EXTENDING FROM NEAR KEELING TO NEAR MONROETON...MOVING TO
THE EAST AT 45 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE SHOWERS.
* LOCATIONS IMPACTED INCLUDE...
MAYFIELD...
PROVIDENCE...
DANVILLE CITY...
BLAIRS...
AND REIDSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE SHOWERS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION
FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE
NATIONAL WEATHER SERVICE.
&&
LAT...LON 3625 7991 3671 7943 3675 7876 3654 7892
3654 7914 3624 7916
TIME...MOT...LOC 1725Z 267DEG 39KT 3667 7930 3620 7977
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 7:21 AM EST | Special Weather Statement | RNK | Henry, City of Martinsville | 54 min |
| Jan 11, 7:41 AM EST | Special Weather Statement | RNK | Pittsylvania | 64 min |
| Jan 11, 8:27 AM EST | Special Weather Statement | RNK | Charlotte, Halifax, City of Danville | 63 min |
| Jan 11, 9:07 AM EST | Special Weather Statement | RNK | Wythe | 38 min |
| Jan 11, 9:56 AM EST | Special Weather Statement | RNK | Carroll, Floyd, Grayson, Montgomery, Pulaski, City of Galax and 1 more | 49 min |
| Jan 11, 10:31 AM EST | Special Weather Statement | RNK | Botetourt, City of Roanoke, City of Salem | 29 min |
| Jan 11, 11:00 AM EST | Special Weather Statement | RNK | Amherst, Bedford, Franklin, Rockbridge, City of Buena Vista, City of Lexington | 30 min |
| Jan 11, 11:48 AM EST | Special Weather Statement | RNK | Henry | 57 min |
| Jan 11, 12:31 PM EST | Special Weather Statement | RNK | City of Danville | 29 min |
| Jan 11, 5:57 PM EST | River Flood Warning | RNK | Halifax | 61 hr |
| Jan 11, 6:43 AM EST | Special Weather Statement | RNK | Stokes, Surry | 62 min |
| Jan 11, 9:50 AM EST | Special Weather Statement | RNK | Alleghany, Watauga, Wilkes | 40 min |
| Jan 11, 10:57 AM EST | Special Weather Statement | RNK | Surry, Wilkes, Yadkin | 48 min |
Nearby
Wind Advisories in Virginia, 2014Wind Advisories in West Virginia, 2014Wind Advisories in North Carolina, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.